What does it look like? This is a good example of a lymphocytic myocarditis. This is
actually a fairly aggressive lymphocytic myocarditis. All the pink cells down there are
going to be myocytes. All of the blue cells, all the blue nuclei are going to be, for the
most part, T-cells and monocyte macrophage lineage. And they are causing a lot of
dysfunction. There is some increased edema. Another end of the spectrum. So myocarditis,
lymphocytic myocarditis can be from very focal disease to very aggressive disease.
On the aggressive end of the spectrum is so-called giant cell myocarditis where you get
such extensive damage and such extensive production of mediators such as interferon
gamma that you get macrophage fusion. When the macrophages fuse, they form
multinucleated giant cells that we can recognize on biopsy or on autopsy. So this is
just one end of the spectrum of the lymphocytic myocarditis. And then you can have
immune checkpoint myocarditis. Increasingly, we give antibodies that block the cellular
ligands that are important in regulating immune responses. So antibodies against CTLA-4,
antibodies against the program death ligand, PD-L1. So we have a variety of antibodies
and when we set the immune system loose to attack tumors, it turns out we also,
in a subset of patients who are predisposed to autoimmune myocarditis, set those
same cells loose to attack the heart. So we can see a myocarditis and in about half a percent
of patients it can be a lethal complication at getting immune checkpoint innovation.
Other forms of myocarditis. So this is one associated with Lyme disease. There is nothing
really particular about this being Lyme disease except that we could demonstrate the
borrelia, the little spirochetes with special stains. And that's the only reason that we
particularly knew this was a Lyme myocarditis. It is a mononuclear cell inflammatory
infiltrate destroying the underlying myocardium. This is another lesion, this is
hypersensitivity myocarditis. This is due to any of a variety of drugs, not illicit drugs
but therapeutic drugs. Antibiotics, antihypertensives, almost every category of drug
that you're familiar with in a susceptible host can induce an eosinophilic-rich response.
And the eosinophilic-rich response if it becomes too robust can actually cause a lethal
hypersensitivity myocarditis. Most of the time we see this is an incidental finding,
we stop the drug and it goes away but in some cases it can be fatal. This is just an example
of Chagasic myocarditis. We're seeing the amastigotes associated with the organism
and they are invading and actually going to eventually cause lysis of that cardiac
myocyte. They are expressing on the surface of the cell though some Chagasic antigens
that could be recognized by the T-cell, by the host immune system and so we will have a
combination of a parasitic myocarditis exacerbated by the inflammatory response.
They classically, in Chagis myocarditis associated with Trypanosoma cruzi we get
involvement of the conduction system so these patients will present with arrhythmias.
But they also, for reasons that are obscured to me maybe you know, they develop
apical aneurysms and this is just showing you a transillumination of an apical aneurysm
of patient with very severe Chagasic myocarditis.